Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 24, NWS Dodge City, KS

May 18, 200923 counties in Kansas

NWS Dodge City, KS issued this wind advisory at May 18, 2009, 3:48 PM CDT for 23 counties in Kansas. It took effect at May 19, 2009, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 18, 2009, 3:48 PM CDT (20:48 UTC)
In effect from
May 19, 2009, 12:00 PM CDT
Expired
May 19, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS
All 23 counties

Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 182048
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT MON MAY 18 2009

...GUSTY WINDS TUESDAY...

.A PRESSURE GRADIENT WILL BE IN PLACE TUESDAY. AS TEMPERATURES WARM
INTO THE LATE MORNING, AND WINDS FROM ALOFT MIX TO THE SURFACE,
SOUTH WINDS IN THE 25 TO 35 MPH RANGE WILL BE COMMON, WITH A FEW HIGHER
GUSTS TO NEAR 40 MPH.

KSZ030-031-043>046-061>065-074>080-084>088-190500-
/O.NEW.KDDC.WI.Y.0024.090519T1700Z-090520T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA
348 PM CDT MON MAY 18 2009 /248 PM MDT MON MAY 18 2009/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TO 7 PM CDT
/6 PM MDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 7 PM
CDT /6 PM MDT/ TUESDAY. 

A PRESSURE GRADIENT WILL BE IN PLACE TUESDAY. AS TEMPERATURES WARM
INTO THE LATE MORNING, AND WINDS FROM ALOFT MIX TO THE SURFACE,
SOUTH WINDS IN THE 25 TO 35 MPH RANGE WILL BE COMMON, WITH A FEW
HIGHER GUSTS TO NEAR 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

RUSSELL
6 follow-up statements
000 
WWUS73 KDDC 190244
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT MON MAY 18 2009

...GUSTY WINDS TUESDAY...

.THE PRESSURE GRADIENT WILL INCREASE ON TUESDAY. AS TEMPERATURES
WARM INTO THE LATE MORNING...AND WINDS FROM ALOFT MIX TO THE
SURFACE...SOUTH WINDS IN THE 25 TO 35 MPH RANGE WILL BE COMMON...
WITH A FEW HIGHER GUSTS TO NEAR 40 MPH.

KSZ030-031-043>046-061>065-074>080-084>088-191045-
/O.CON.KDDC.WI.Y.0024.090519T1700Z-090520T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA
944 PM CDT MON MAY 18 2009 /844 PM MDT MON MAY 18 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO
7 PM CDT /6 PM MDT/ TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO
7 PM CDT /6 PM MDT/ TUESDAY. 

SOUTH WINDS IN THE 25 TO 35 MPH RANGE WILL BE COMMON IN THE AFTERNOON
...WITH A FEW HIGHER GUSTS TO NEAR 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KDDC 190930
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
430 AM CDT TUE MAY 19 2009

...GUSTY WINDS TUESDAY...

.GUSTY SOUTH WINDS WILL INCREASE BY LATE MORNING AS A TIGHT
PRESSURE GRADIENT DEVELOPS ACROSS WESTERN KANSAS AND STRONGER
WINDS ALOFT BEGINS TO MIX DOWN TO THE SURFACE. SOUTH WINDS IN THE
25 TO 35 MPH RANGE WILL BE COMMON BY THE EARLY AFTERNOON WITH A
FEW HIGHER GUSTS TO NEAR 40 MPH LIKELY.

KSZ030-031-043>046-061>065-074>080-084>088-191830-
/O.CON.KDDC.WI.Y.0024.090519T1700Z-090520T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA
430 AM CDT TUE MAY 19 2009 /330 AM MDT TUE MAY 19 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 7 PM CDT /6 PM MDT/ THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY
TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

SOUTH WINDS IN THE 25 TO 35 MPH RANGE WILL BE COMMON IN THE
AFTERNOON ...WITH A FEW HIGHER GUSTS TO NEAR 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KDDC 190957
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT TUE MAY 19 2009

...VERY WINDY CONDITIONS WILL DEVELOP BY THE EARLY AFTERNOON...

.GUSTY SOUTH WINDS WILL INCREASE BY LATE MORNING AS A TIGHT
PRESSURE GRADIENT DEVELOPS ACROSS WESTERN KANSAS AND STRONGER
WINDS ALOFT BEGINS TO MIX DOWN TO THE SURFACE. SOUTH WINDS IN THE
25 TO 35 MPH RANGE WILL BE COMMON BY THE EARLY AFTERNOON WITH A
FEW HIGHER GUSTS TO NEAR 40 MPH LIKELY.

KSZ030-031-043>046-061>065-074>080-084>088-191900-
/O.CON.KDDC.WI.Y.0024.090519T1700Z-090520T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA
457 AM CDT TUE MAY 19 2009 /357 AM MDT TUE MAY 19 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 7 PM CDT /6 PM MDT/ THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY
TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

GUSTY SOUTH WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE BY
THE EARLY AFTERNOON. THESE WINDS WILL THEN CONTINUE THROUGH THE
REMAINDER OF THE DAY WITH GUSTS UP TO 40 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KDDC 191645
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 AM CDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING...

.GUSTY SOUTH WINDS WILL INCREASE BY LATE MORNING. SOUTH WINDS IN
THE 25 TO 35 MPH RANGE WILL BE COMMON BY THE EARLY AFTERNOON WITH
A FEW HIGHER GUSTS TO NEAR 40 MPH.

KSZ030-031-043>046-061>065-074>080-084>088-200000-
/O.CON.KDDC.WI.Y.0024.090519T1700Z-090520T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA
1145 AM CDT TUE MAY 19 2009 /1045 AM MDT TUE MAY 19 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

GUSTY SOUTH WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE BY
THE EARLY AFTERNOON. THESE WINDS WILL THEN CONTINUE THROUGH THE
REMAINDER OF THE DAY WITH GUSTS UP TO 40 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

33
000 
WWUS73 KDDC 192055
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY
EVENING FOR SOME SECTIONS OF SOUTHWEST AND CENTRAL KANSAS...

.GUSTY SOUTH WINDS IN THE 25 TO 35 MPH RANGE WITH A FEW HIGHER
GUSTS TO NEAR 40 MPH ARE STILL EXPECTED IN SOME AREAS. THE WIND
ADVISORY HAS BEEN CANCELLED FOR A FEW COUNTIES.

KSZ065-078>080-087-088-192200-
/O.CAN.KDDC.WI.Y.0024.000000T0000Z-090520T0000Z/
PAWNEE-FORD-EDWARDS-KIOWA-MEADE-CLARK-
INCLUDING THE CITIES OF...LARNED...BURDETT...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...MEADE...
FOWLER...ASHLAND...MINNEOLA
355 PM CDT TUE MAY 19 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL REMAIN STEADY IN THE 15 TO 25 MPH RANGE WITH OCCASIONAL
GUSTS TO NEAR 30 MPH THROUGH LATE AFTERNOON, BUT REMAIN BELOW
ADVISORY CRITERIA.

$$

KSZ030-031-043>046-061>064-074>077-084>086-200000-
/O.CON.KDDC.WI.Y.0024.000000T0000Z-090520T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET
355 PM CDT TUE MAY 19 2009 /255 PM MDT TUE MAY 19 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

GUSTY SOUTH WINDS WILL CONTINUE IN THE 25 TO 30 MPH RANGE THROUGH
LATE AFTERNOON. GUSTS UP TO 40 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

RUSSELL
000 
WWUS73 KDDC 192354
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT TUE MAY 19 2009

...SOUTHERLY WINDS CONTINUE TO SUBSIDE...

.THE PRESSURE GRADIENT ACROSS SOUTHWEST KANSAS WILL GRADUALLY
LOOSEN DURING THE REST OF THIS EVENING. THIS WILL RESULT IN WINDS
SLOWLY DECREASING, ESPECIALLY AFTER SUNSET WITH THE LOSS OF
DAYTIME HEATING.

KSZ030-031-043>046-061>064-074>077-084>086-200100-
/O.EXP.KDDC.WI.Y.0024.000000T0000Z-090520T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET
654 PM CDT TUE MAY 19 2009 /554 PM MDT TUE MAY 19 2009/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING. 

STRONG SOUTHERLY WINDS HAVE FALLEN BELOW ADVISORY CRITERIA.
THEREFORE, THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

32

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at May 18, 3:43 PM CDT, 5 minutes earlier.

Area forecast discussion, May 18, 3:43 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT MON MAY 18 2009

.DISCUSSION...

DAYS 1-2...

12 UTC MONDAY UPPER AIR SUBJECTIVE ANALYSIS INDICATED HIGH PRESSURE
ACROSS THE DESERT SOUTHWEST WITH A 300 MB JET MAX EXTENDING ACROSS
SW CANADA INTO THE SOUTHERN CANADIAN PRAIRIE PROVINCES.  THE WESTERN
2/3 OF THE CONUS WAS QUITE DRY WITH 500MB DEWPOINTS AT OR BELOW -25
DEG C, AND ALL REAL MOISTURE AHEAD OF THE MID LEVEL EASTERN TOUGH.

HIGH PRESSURE IN THE MID TO LOWER TROPOSPHERE WAS IN PLACE FROM THE
SOUTHERN ROCKIES AT 700 MB, TO THE SOUTHERN PLAINS AND MID
MISSISSIPPI VALLEY AT 850MB.  A LARGE AREA OF WARM 850 MB AIR WAS IN
PLACE ACROSS THE WESTERN CONUS, WITH -20 DEG C AIR FROM THE WESTERN
DAKOTAS TO THE TEXAS PANHANDLE.

THE NEXT 48 HOURS CAN BE CHARACTERIZED AS WARM AND BREEZY DURING
THE DAY. THE WARM 850 MB AIRMASS WILL SHIFT LIGHTLY FARTHER EASTWARD
AS THE MID LEVEL BAROCLINIC ZONE ACROSS THE NORTHERN PLAINS BECOMES
SHIFTED EASTWARD ALONG WITH THE ADVANCEMENT OF THE NORTHERN STREAM
JET STREAK. THIS SHOULD TRANSLATE INTO WARMER TEMPERATURES FOR OUR
SOUTHEAST COUNTIES BY TUESDAY AND WEDNESDAY AFTERNOON AS THE AIRMASS
BECOMES MORE HOMOGENEOUS. A SW ORIENTED FAIRLY WEAK 850 MB JET WILL
ALLOW FOR GUSTY AFTERNOON WINDS, AFTER MIXING BEGINS EACH DAY WITH
STRONG SUPERADIABATIC LAPSE RATES NEAR THE SURFACE DURING THE
AFTERNOON.

WILDFIRE DANGER WILL BE CONSIDERED LOW AS FUELS HAVE BECOME GREEN AFTER
RECENT RAINS. HOWEVER, RH WILL DIP TO 20 PERCENT OR ACROSS OUR
SOUTHWEST BOTH TUESDAY AND WEDNESDAY AS TEMPERATURES RISE TO THE LOW
90S WITH GUSTY SOUTH WINDS ANY OUTDOOR BURNING SHOULD BE DONE WITH
CAUTION. AN INCREASING GRADIENT AND 850 MB JET WILL COMBINE FOR
STRONG GUSTY WINDS OF 25 TO 35 MPH. WE WILL HOIST A WIND ADVISORY
FOR MUCH OF THE FORECAST AREA ON TUESDAY.

BOUNDARY LAYER MOISTURE SHOULD SLOWLY BUT STEADILY INCREASE OVER
THE NEXT COUPLE OF NIGHTS AS WELL, WITH OVERNIGHT LOWS EXPECTED NEAR
THE 60 DEGREE MARK.

RUSSELL

DAYS 3-7...

PRECIPITATION CHANCES WILL BE THE MAIN ISSUE WITH THIS PACKAGE AS WE
DRAW CLOSER TO THE MEMORIAL DAY WEEKEND WHICH USUALLY IS GOOD FOR A
FEW FIREWORKS DUE TO SEVERE WEATHER.  AT TIME...THE MODELS SEEM TO
BE IN A DECENT AGREEMENT WITH THE UPPER SYSTEM...BUT DIFFER A BIT ON
THE LOWER LEVEL FEATURES.  I WILL GENERALLY FOLLOW A GFS/HPC MIX
FOR THIS TIME FRAME.  ON THURSDAY...A SURFACE LOW IS EXPECTED TO BE
RESIDING NEAR LIBERAL AND A FRONT DRAPES NORTHEASTWARD ACROSS
CENTRAL KANSAS.  AS OF NOW...VERY LITTLE MOISTURE IS PRESENT ACROSS
THE FORECAST AREA AND I PLAN TO KEEP THUNDER CHANCES OUT OF THE
FORECAST UNTIL LATER IN THE EVENING THURSDAY WHEN THE FRONT BEGINS
TO SAG SOUTHEAST ACROSS THE AREA AND BASICALLY BECOME NEARLY
STATIONARY.  BEST CHANCES FOR THUNDER AND RAIN WILL REMAIN ALONG AND
NORTH OF THE BOUNDARY.  I EXPECT TO SEE AN MCS SYSTEM DEVELOP ALONG
AND NORTH OF THE BOUNDARY AND SLIDE EAST.  THE QUESTION IS...WHETHER
OR NOT IT WILL DROP SOUTHEAST INTO THE EASTERN SECTIONS OF THE
FORECAST AREA.

SURFACE LOW DEVELOPS ON THE LEE SIDE OF THE ROCKIES LATE FRIDAY
AFTERNOON.  THE GRADIENT PACKS DOWN PRETTY WELL AND WE SHOULD SEE A
GOOD RETURN OF SOUTHERLY FLOW. THE WINDS WILL INCREASE THROUGH THE
EVENING WHICH WILL ALSO AID IN ADVECTING MORE MOIST AIR INTO THE
AREA.  WITH THE ADDED MOISTURE I AM EXPECTING STORMS TO FIRE ALONG
THE KANSAS AND COLORADO BORDER AND MIGRATE SLOWLY EASTWARD DUE TO
THE WEAK UPPER FLOW.  SURFACE LOW AND FRONT MOVE ACROSS THE AREA ON
SUNDAY WHICH WILL KEEP A CHANCE FOR STORMS IN THE FORECAST.

&&

AVIATION...

THE MAIN ISSUE WILL BE WINDS.  GUSTY SOUTH TO SOUTHWEST SURFACE
WINDS THIS AFTERNOON AT 15 TO 25 KTS WILL SHIFT SOUTHEAST AFTER 01Z
AND SETTLE TO AROUND 15 TO 20 KTS BY 03Z.  JUST OFF THE SURFACE,
EXPECT 010FT WINDS THIS EVENING IN THE 40KT RANGE AS A LOW LEVEL JET
EXISTS OVER THE AREA.  LLWS WILL BE IN THE TAFS FOR ALL SITES FROM
02Z-09Z.  VERY FEW CLOUDS ARE ANTICIPATED, AND ANY CLOUDS THAT DO
FLOAT ACROSS OUR AREA WILL BE HIGH CIRRUS.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  91  59  90 /   0   0   0   0
GCK  58  91  59  93 /   0   0   0   0
EHA  58  93  57  93 /   0   0   0   0
LBL  57  91  56  92 /   0   0   0   0
HYS  59  91  59  91 /   0   0   0   0
P28  52  87  58  85 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CDT /11 AM MDT/ TO 7 PM CDT /6 PM MDT/
TUESDAY FOR KSZ030-031-043>046-061>065-074>080-084>088.

&&

FN33/12/12
Hazardous weather outlook, May 18, 4:33 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
433 AM CDT MON MAY 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
433 AM CDT MON MAY 18 2009 /333 AM MDT MON MAY 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO BE IN THE 25 TO 30
MPH RANGE TUESDAY AND WEDNESDAY AFTERNOON. THIS COMBINED WITH SOME
LOW AFTERNOON RELATIVE HUMIDITIES WILL RESULT IN A MORE FAVORABLE
ENVIRONMENT FOR ANY OUT DOOR BURNING TO GET OUT OF CONTROL. AS A
RESULT OUTDOOR BURNING IS NOT RECOMMENDED TUESDAY OR
WEDNESDAY...ESPECIALLY IN AREAS WEST OF A LINE EXTENDING FROM
SCOTT CITY TO GARDEN CITY TO NEAR LIBERAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.